Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 32, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 12, 2016, 6:09 PM EDT for Kosciusko County, Marshall County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2016, 6:09 PM EDT (22:09 UTC)
- Expired
- Jul 12, 2016, 6:34 PM EDT
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kosciusko County, IN, Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:30 PM EDT | TSTM WND DMG | Milford, IN | MULTIPLE LARGE LIMBS DOWNED ON MAIN AND SECTION STREETS IN SOUTH SIDE OF MILFORD. TWO TREES ALSO UPROOTED IN THE SAME AREA. ONE TREE FELL ON A MOBILE HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084
WUUS53 KIWX 122209
SVRIWX
INC085-099-122245-
/O.NEW.KIWX.SV.W.0032.160712T2209Z-160712T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT TUE JUL 12 2016
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARSHALL COUNTY IN INDIANA...
KOSCIUSKO COUNTY IN INDIANA...
* UNTIL 645 PM EDT
* AT 609 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MENTONE...OR
12 MILES NORTHEAST OF ROCHESTER...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WARSAW...NAPPANEE...WINONA LAKE...SYRACUSE...BOURBON...MILFORD...
NORTH WEBSTER...PIERCETON...MENTONE...TIPPECANOE...ETNA GREEN...
LEESBURG...CLAYPOOL...BURKET...BIG BARBEE LAKE...ATWOOD...OAKWOOD
PARK...SEVASTOPOL...OLD TIP TOWN AND DEWART LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR AREA LAKES...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4144 8601 4144 8565 4118 8565 4118 8569
4113 8569 4108 8607 4109 8608 4117 8608
4117 8616 4125 8622
TIME...MOT...LOC 2209Z 240DEG 24KT 4122 8609
HAIL...<.75IN
WIND...60MPH
$$
PBM1 follow-up statement
195
WWUS53 KIWX 122234
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
634 PM EDT TUE JUL 12 2016
INC085-099-122244-
/O.CAN.KIWX.SV.W.0032.000000T0000Z-160712T2245Z/
MARSHALL IN-KOSCIUSKO IN-
634 PM EDT TUE JUL 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL AND
KOSCIUSKO COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4144 8601 4144 8565 4118 8565 4118 8569
4113 8569 4108 8607 4109 8608 4117 8608
4117 8616 4125 8622
TIME...MOT...LOC 2229Z 240DEG 24KT 4130 8590
$$
PBMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:39 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 12, 2:39 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 239 PM EDT TUE JUL 12 2016 .SYNOPSIS... Issued at 239 PM EDT Tue Jul 12 2016 Warm and humid conditions will persist through Thursday, with lows generally near 70 degrees and highs into the mid to upper 80s. A weak upper level system may bring a few showers and thunderstorms to the area late this afternoon into early this evening. Better chances for rain and storms arrive Wednesday into Wednesday Night, with a low risk for severe weather during this time. Thursday will feature additional low chances for showers and thunderstorms as a cold front moves through the region. Cooler and drier conditions are then expected Friday into Saturday behind this cold front. && .SHORT TERM...(Late This Afternoon through Thursday) Issued at 239 PM EDT Tue Jul 12 2016 Warm/Humid with periodic chances for showers/storms through Thursday... Isolated to scattered convection is expected to fire across nw IN/sw MI along outflow from decayed MCS mid-late afternoon, then working slowly east toward the I-69 corridor by late afternoon/early evening. Corridor of moderate boundary layer destabilization in advance of this feature will no doubt fuel this convection, but lacking shear/forcing should limit coverage/organization with isolated damaging winds/wet microburst the primary threat with stronger cores thanks to > 1000 j/kg of DCAPE. Also could see a a few showers/storms develop into areas mainly southeast of US-24 in IN/OH this afternoon as outflows from central IN convection tries to mix northeast into unstable environment. Shower/storm coverage should dwindle by later this evening/overnight given refocus west across the Mid MS Valley on the nose of a strengthening LLJ, with a separate area of convection likely working through the Upper Midwest along the primary synoptic cold front. Confidence regarding shower/storm chances and temps remains low Wednesday into Wednesday night given model differences in track/intensity/timing of a convectively enhanced wave expected to drift east out of tonight's Mid/Upper MS Valley convection. If this timing is during the afternoon, and if there is some enhanced flow with possible MCV, a severe threat could arise as early as Wednesday afternoon given potential for moderate boundary layer destabilization from slight cooling aloft/steepening mid level lapse rates/near 70f sfc dewpoints. Depending on Wednesday's cloud/storm evolution a greater severe threat could materialize into Wednesday Night (best chances into our IN/sw MI zones) as a more pronounced pre-frontal trough and deeper layer moisture/forcing drops southeast on the leading edge of height falls/shortwave trough. As always any prior convection/excessive cloud cover and resulting unresolvable mesoscale details will dictate the severe threat and timing/coverage of convection Wednesday afternoon into Wednesday Night. Current thinking is for the more widespread severe threat to set up closer to extreme instability/moderate shear overlap to the west of the IWX CWA Wednesday Night (IA/northern MO/northern IL/WI). However, stay tuned for updates as forecast confidence/skill is low in this kind of setup. Otherwise, will also have to monitor the threat for localized heavy rain/flooding during this time given very high PWATS/deep warm cloud layer. && .LONG TERM...(Friday through Tuesday) Issued at 239 PM EDT Tue Jul 12 2016 Mid level trough and primary sfc cold front will sink southeast through the area on Thursday bringing additional chances for showers/storms. However, coverage/severity will likely be limited as Wednesday Night's activity/composite outflow forces deeper moisture south toward the OH River. Friday into the upcoming weekend will be characterized by cooler/less humid weather and mainly dry conditions as active frontal zone remains south of the region in lower belted quasi-zonal flow. Medium range guidance continues to suggest a return to a somewhat active/more humid pattern by later this weekend and early next week as convective complexes likely focus near approaching theta-e ridge on northeast fringe of a building central US upper ridge. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1246 PM EDT Tue Jul 12 2016 Main focus for this TAF period is TSRA potential later this afternoon into the evening hours. Hi-res guidance continues to develop convection ahead of noted outflow boundary per surface obs/visible satellite. Still some uncertainty with timing and coverage, so left VCTS mention at KSBN and introduced VCTS at KFWA. Will monitor radar trends this afternoon and ammend as necessary. Otherwise VFR conditions should prevail through the period. Will monitor guidance trends for potential MVFR visibilities towards 12Z Wednesday, but left any BR mention out of this forecast. && .IWX Watches/Warnings/Advisories... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...NG Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 5:24 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 524 AM EDT TUE JUL 12 2016 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-130930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH... BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 524 AM EDT TUE JUL 12 2016 /424 AM CDT TUE JUL 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY WEST OF INTERSTATE 69. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT AN ISOLATED STRONG STORM WITH GUSTY WINDS IS POSSIBLE THIS AFTERNOON. HEAT INDICES ARE EXPECTED TO REACH INTO THE MID 90S THIS AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. THERE IS A LOW RISK THAT SOME OF THE STORMS MAY BE SEVERE DURING THIS PERIOD...MAINLY FOR WEDNESDAY NIGHT. HEAT INDICES MAY REACH INTO THE MID 90S AGAIN ON WEDNESDAY. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THERE ARE PERIODIC CHANCES OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-130930- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 524 AM EDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 30 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. THERE IS A LOW RISK OF SEVERE WEATHER DURING THIS PERIOD...MAINLY FOR WEDNESDAY NIGHT. THERE IS A LOW CHANCE OF THUNDERSTORMS THURSDAY MORNING. THERE ARE PERIODIC CHANCES OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jul 12, 5:18 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT TUE JUL 12 2016
INZ004-012-014-122200-
STARKE-MARSHALL-ST. JOSEPH-
518 PM EDT TUE JUL 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. JOSEPH...EASTERN
STARKE AND MARSHALL COUNTIES...
AT 518 PM EDT /418 PM CDT/...A STRONG THUNDERSTORM WAS NEAR
PLYMOUTH...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...BREMEN...KNOX...WALKERTON...BOURBON...ARGOS...CULVER...
HAMLET...LAKEVILLE...KOONTZ LAKE...TIPPECANOE...OAK GROVE...LA PAZ...
OBER...LAKE OF THE WOODS...BURR OAK...WINONA...GROVERTOWN...TYNER AND
OLD TIP TOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4130 8661 4143 8656 4143 8652 4148 8652
4164 8606 4119 8606 4117 8643 4117 8663
TIME...MOT...LOC 2118Z 239DEG 26KT 4138 8637
PBMSpecial weather statement, Jul 12, 5:50 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 PM EDT TUE JUL 12 2016
INZ005-006-008-014>017-022>024-MIZ079-080-122230-
MARSHALL-NOBLE-KOSCIUSKO-LAGRANGE-CASS-WHITLEY-WABASH-FULTON-ELKHART-
MIAMI-BRANCH-ST. JOSEPH-
550 PM EDT TUE JUL 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MIAMI...CENTRAL
FULTON...NORTHWESTERN WABASH...NORTHWESTERN WHITLEY...SOUTHEASTERN
MARSHALL...WESTERN NOBLE...EASTERN ELKHART...KOSCIUSKO...LAGRANGE...
CASS...SOUTHWESTERN BRANCH AND SOUTHEASTERN ST. JOSEPH COUNTIES...
AT 549 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WHITE PIGEON TO NEAR LOGANSPORT...AND MOVING EAST
AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GOSHEN...LOGANSPORT...WARSAW...PERU...STURGIS...COLDWATER...
NAPPANEE...ROCHESTER...NORTH MANCHESTER...WINONA LAKE...LIGONIER...
SYRACUSE...LAGRANGE...GRISSOM AFB...MIDDLEBURY...BRONSON...
CONSTANTINE...MILFORD...WHITE PIGEON AND AKRON.
THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 105 AND
133.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF YOU ARE ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4200 8499 4067 8606 4068 8637 4069 8637
4069 8652 4074 8652 4074 8654 4188 8562
TIME...MOT...LOC 2149Z 262DEG 19KT 4183 8561 4075 8647
PBMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:18 PM EDT | Special Weather Statement | IWX | Marshall | 42 min |
| Jul 12, 5:50 PM EDT | Special Weather Statement | IWX | Cass, Fulton, Kosciusko, LaGrange, Miami | 40 min |
| Jul 12, 6:39 PM EDT | Special Weather Statement | IWX | Noble, Steuben | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.